Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 13, 2004, 12:42 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 12:42 PM MST (19:42 UTC)
- Expired
- Aug 13, 2004, 1:30 PM MST
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
Counties Mohave County, AZ, San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 131942 SVRVEF AZC015-CAC071-132030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1242 PM MST FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 130 PM MST(130 PM PDT) * AT 1239 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED IN NEEDLES ...AND MOVING SLOWLY TO THE EAST AT 10 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3506 11439 3510 11461 3492 11478 3476 11440 $$ CZYZYK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:18 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 13, 10:18 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1018 AM PDT FRI AUG 13 2004 .SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN THE MOJAVE DESERT AND SOUTHERN GREAT BASIN TODAY...FUELING SCATTERED THUNDERSTORMS AND CONSIDERABLE CLOUD COVER WHICH WILL HOLD AFTERNOON TEMPERATURES DOWN TO NEAR SEASONAL AVERAGES. WESTERLY FLOW WILL BEGIN TO PUSH THE MOISTURE EAST OVER THE WEEKEND...WITH THUNDERSTORM CHANCES DECREASING SLIGHTLY FROM WEST TO EAST. GENERALLY DRY WEATHER WILL RETURN EARLY NEXT WEEK...WITH AFTERNOON HIGHS REMAINING CLOSE TO SEASONAL AVERAGES. && .UPDATE...MAY HAVE TO RECONSIDER PERSONAL NON-BELIEF IN PARASKEVIDEKATRIAPHOBIA. WALKED IN TO FIND A DEAD RADAR AND THUNDERSTORMS ALREADY UNDERWAY. FORTUNATELY...HAVE EXCELLENT VIEW OF SAN BERNARDINO COUNTY FROM KEYX RADAR. SCATTERED STORMS STILL ONGOING THERE WITH AT LEAST TWO MESOSCALE CIRCULATIONS EVIDENT IN SATELLITE LOOPS. TEMPERATURE FORECAST PROBABLY CANNOT BE SALVAGED TODAY AS MORE THAN ONE ZONE WILL HAVE CLOUDS AND/OR RAIN OVER PART OF THE ZONE AND SUNSHINE OVER PART OF THE ZONE. WILL LOOK AGAIN AFTER 18Z OBS COME IN TO SEE IF ANY IMPROVEMENT CAN BE MADE. && .PREV DISCUSSION... 240 AM PDT FRI AUG 13 2004 .SHORT TERM...WEAK VORT CURRENTLY MOVING NORTHWARD INTO FAR SOUTHERN NEVADA IS DRIVING RESIDUAL LIGHT SHOWERS IN THE IMMEDIATE LAS VEGAS VICINITY. FLOW IS WEAK ENOUGH THAT THIS IMPULSE SHOULD CONTINUE TO AFFECT THE NORTHERN AND EASTERN PORTIONS OF THE CWA BY AIDING CONVECTION AGAIN THIS AFTERNOON. THE QUESTION MARK IN MY MIND IS OVER SOUTHERN AND WESTERN SAN BERNARDINO COUNTY WHERE MOISTURE AND INSTABILITY REMAIN...BUT SYNOPTIC SCALE LIFT DUE TO THE VORT CENTER MAY NOT BE GREAT. HOWEVER 00 AND 06Z ETA CONTINUE TO SHOW UPPER DIVERGENCE MOVING FROM THE SOUTHEAST PART OF THE CWA NORTH AND WESTWARD TOMORROW AFTERNOON AND EVENING. THIS SHOULD HELP THE CONVECTION IN THE SOUTHWEST. AS A RESULT I HAVE INCREASED POPS CWA WIDE FOR FRIDAY AFTERNOON WITH LIKELY POPS IN THE NORTHEAST AND CHANCE IN THE SOUTHWEST. MODELS SHOW INSTABILITY GETTING SHUNTED EAST IN LATER PERIODS...AND WHILE FLOW IS NOT EXTREMELY STRONG TO PUSH OUT LOW LEVEL MOISTURE...IT MAY BE ENOUGH TO LIMIT CONVECTION IN THE WEST. AS A RESULT HAVE MORE OR LEFT PREVIOUS FORECAST ALONE THERE. .LONG TERM...00Z GFS CONTINUES WITH TREND OF SLOWLY DRYING THE CWA OUT DURING THE LONG TERM. HOWEVER FLOW ALOFT IS FAIRLY WEAK AND NECESSARY DRY SOUTHWEST FLOW STILL A QUESTION MARK DURING THE MONDAY/TUESDAY/WEDNESDAY TIME FRAME. IN FACT GFS CONTINUES MOISTURE OVER THE FAVORED LINCOLN/MOHAVE COUNTIES INTO THE MIDDLE OF NEXT WEEK AND WITH UNCERTAINTY AND SOMEWHAT SUPPORT OF LESS DRYING FROM UKMO/ECMWF/CANADIAN HAVE ADDED 20 PCT POPS BACK INTO TO GRIDS FOR TUESDAY/WEDNESDAY OVER THE EASTERN AREAS. THURSDAY EVEN MORE QUESTIONABLE THAN TUE/WED ALTHOUGH TREND IS FOR DRIER SOUTHWEST FLOW TO MOVE OVER THE CWA THUS PUSHING MOISTURE TO THE EAST. HOWEVER FLOW REMAINS LIGHT AND WILL INTRO 10 PCT POPS AGAIN OVER LINCOLN/MOHAVE COUNTIES FOR THE AFTERNOON...BUT LEAVE MENTION OF CONVECTION OUT OF THE ZONES FOR NOW. WILL ADJUST AS TIME PERIOD GETS CLOSER. COOLER TEMPS DURING THE SHORT TERM SHOULD BEGIN TO WARM INTO THE LONG TERM DUE TO LESS CLOUD COVER/MOISTURE...BUT OVERALL TEMPS SHOULD BE AROUND NORMAL. .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && MORGAN
Hazardous weather outlook, Aug 12, 3:45 PM MST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 345 PM PDT THU AUG 12 2004 AZZ001-003-NVZ018-019-131700- NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE-SPRING MOUNTAINS- RED ROCK CANYON- 345 PM PDT (345 PM MST) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE...AND ISOLATED FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN POSSIBLE EACH DAY. ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON SUNDAY. FOR MONDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AZZ036-NVZ016-017-020-021-131700- LAKE MEAD NATIONAL RECREATION AREA-LAS VEGAS VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- 345 PM PDT (345 PM MST) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE...AND ISOLATED FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AZZ002-CAZ028-029-NVZ022-131700- LAKE HAVASU AND FORT MOJAVE-SAN BERNARDINO COUNTY DESERTS- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- SOUTHERN CLARK COUNTY- 345 PM PDT (345 PM MST) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA. .DAY ONE...TODAY. ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE...AND ISOLATED FLOODING MAY OCCUR. SOME STORMS WILL ALSO PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. NVZ014-015-131700- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- 345 PM PDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME STORMS MAY PRODUCE LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN ON FRIDAY AND SATURDAY...WITH LOCALLY HEAVY RAIN POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. CAZ026-027-131700- DEATH VALLEY NATIONAL PARK- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- 345 PM PDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME STORMS MAY PRODUCE LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED AGAIN FRIDAY AND SATURDAY. FOR SUNDAY THROUGH WEDNESDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:53 PM MST | Flash Flood Warning | VEF | San Bernardino | 29 days |
| Aug 13, 11:08 AM MST | Severe Thunderstorm Warning | VEF | San Bernardino | 37 min |
| Aug 13, 11:32 AM MST | Flash Flood Warning | VEF | San Bernardino | 28 days |
| Aug 13, 12:14 PM MST | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 13, 12:57 PM MST | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Aug 13, 1:36 PM MST | Flash Flood Warning | VEF | San Bernardino | 28 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.